Kansas, 2019

Hail and Damaging Winds in Kansas, August 20, 2019

August 20, 2019 · NWS DDC · 3 events in 3 counties and zones

An isolated severe weather report was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated severe weather report was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 20, 1:00 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 1:00 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Tue Aug 20 2019

...Updated Long Term...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1145 AM CDT Tue Aug 20 2019

Quiet across SW Kansas late this morning, with only some
scattered cirrus and mid cloud. With downsloping SW winds
increasing through the afternoon, and gusting to near 30 mph,
temperatures will soar this afternoon despite local cooling from
minimal cloud cover. Increased max temperature grids 1-2 degrees
across the board, with many locations reaching 100-103. Also
issued a heat advisory across the SE zones 1-7 pm, where lingering
humidity will push the heat index over 105 for several hours this
afternoon.

Convection evolution this afternoon is complex and a bit
perplexing. A strong 596 dm upper high is centered just east of
Medicine Lodge at midday. Apparently, a weak disturbance is
rotating around this anticyclone, northward through the Texas
panhandle, that has already initiated weak convection near
Amarillo. HRRR and other CAMs, with support from 12z GFS, develop
scattered convection across SW KS starting around 3 pm. Increased
pops to scattered category for the central/eastern zones after 3
pm. Storms will form in a very hot, well-mixed boundary layer with
downburst wind gusts to 60 mph being the primary threat.

Midlevel clouds and scattered showers/embedded thunder will
persist much of the night, especially N/NE zones, fed by the low
level jet. Much more organized MCS with attendant hail/wind threat
is expected to remain well to the north of SW KS tonight, focusing
on Nebraska.

MCS-outflow reinforced cold front is expected to be along the
Kansas/Nebraska border at sunrise Wednesday. The front is shown by
all models to make steady southward progress through Kansas during
the daylight hours Wednesday. 12z NAM/GFS/extended HRRR show
excellent agreement showing strong convective initiation along the
cold front across SW KS around 3-4 pm. With the added focus of
the boundary, CAPE/shear will support strong to marginally severe
convection with locally very heavy rain. SPC 5% wind/hail
probability for the entire CWA is justified, and increased severe
risks may be assigned once the cold front focusing mechanism is
nailed down more specifically. The heat will relax Wednesday, but
temperatures will still have time to reach the mid to upper 90s
ahead of the incoming front across the southern counties.

.LONG TERM...(Thursday through Tuesday)
Issued at 200 PM CDT Tue Aug 20 2019

Heat relief is expected on Thursday behind the frontal boundary.
12z NAM shows the strongest cooler air wedge coming into SW KS,
perhaps enforced by a spurious closed low passing over Kansas
aloft. 12z GFS is not far behind, forecasting surface temperatures
holding in the 70s most of the day for most zones, with some 80s
near the Oklahoma/Colorado borders and even upper 60s NE zones.
Model guidance is trending strongly cooler for Thursday, but much
of this cooling is a function of holding cloud cover through the
daylight hours. If the clouds can hold through 5-6 pm, then the
coolest guidance will verify. NBM appeared too warm in the mid to
upper 80s, and trimmed substantially, but stayed above the cool
guidance. Regardless, Thursday will be the most comfortable day we
have seen in some time.

Kept modest pops in the grids Thursday and Thursday night as the
front meanders and slowly washes out. However, models are trending
eastward with the most significant rainfall during this period,
focusing in central/eastern Kansas.

A warming trend will occur Friday through Sunday. The only
disparity in the models is exactly how quickly this will occur.
Model consensus and 12z MEX guidance suggests afternoon
temperatures will return to near 100 on Sunday. 12z ECMWF supports
this thinking, with the highest thickness values on Sunday,
enhanced by prefrontal compressional heating ahead of the next
cold front scheduled for Monday. Rain chances will also dwindle
during the Friday through Sunday time range, with most locations
remaining dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1033 AM CDT Tue Aug 20 2019

VFR will prevail through this TAF forecast period. Thunderstorms
over the TX panhandle at midday are expected to evolve northward
this afternoon, with short term models forecasting scattered
convection developing around 21z. Included VCTS/CB mention in all
the TAFs, but again, low confidence on direct convective impacts at
any specific airport. HRRR suggests highest coverage near HYS. SW
winds will be strong this afternoon at GCK/LBL/DDC, gusting 28-30
kts. Midlevel clouds and scattered showers will persist overnight,
with light south winds 7-12 kts. Mid level overcast expected to
persist into Wednesday morning. A cold front will arrive daylight
Wednesday, with a NE wind shift and increased convective coverage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 103  71  94  66 /  30  20  30  60
GCK 100  67  95  64 /  20  30  30  60
EHA 101  68  94  63 /  20  20  20  60
LBL 103  70  96  65 /  20  20  20  60
HYS  98  69  88  65 /  20  30  40  60
P28 102  73  95  70 /  10  20  20  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ066-081-088>090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, Aug 20, 2:50 AM CST, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
350 AM CDT Tue Aug 20 2019

KSZ030-031-043>046-061>066-074>081-084>090-210900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
350 AM CDT Tue Aug 20 2019 /250 AM MDT Tue Aug 20 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms are possible as early
as 4 pm.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Marginal risk
* Lightning: Limited risk
* Excessive heat: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms may develop Wednesday evening, with probability
increasing though Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Marginal risk
  - Excessive heat: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 20, 3:33 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Tue Aug 20 2019

KSZ080-088-089-202230-
Clark KS-Kiowa KS-Comanche KS-
433 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHERN
COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 530 PM CDT...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldwater, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coldwater, Protection, Wilmore, Lake Coldwater, Buttermilk and
Belvidere.

LAT...LON 3710 9934 3723 9981 3746 9976 3744 9902
      3727 9902
TIME...MOT...LOC 2132Z 221DEG 21KT 3725 9927

FINCH
Special weather statement, Aug 20, 4:17 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT Tue Aug 20 2019

KSZ044-045-202315-
Lane KS-Ness KS-
517 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES UNTIL 615 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Alamota, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Alamota, Beeler and Pendennis.

LAT...LON 3838 10024 3842 10041 3869 10043 3859 9995
TIME...MOT...LOC 2217Z 204DEG 7KT 3845 10030

FINCH

The radar

The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ford

When
August 20, 4:25 PM CST
Where
Ford County, 5.31 mi SSE of Windthorst
Measured
0.88 in hail
Reported by
Public
Coordinates
37.700, -99.590

There were also 40 to 50 mph wind gusts observed as the hail fell.

Thunderstorm Wind, Kiowa

When
August 20, 5:30 PM CST
Where
Kiowa County, 4.18 mi S of Mullinville
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.520, -99.470

An implement shed was damaged by high wind.

Thunderstorm Wind, Ellis

When
August 20, 11:30 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854162, 854163, 854164.